Long-term use of proton-pump inhibitors (PPIs) was associated with a 2.4-fold increase in gastric cancer risk in patients infected with Helicobacter pylori who had received eradication therapy, and the risk of gastric cancer increased with PPI dose and duration, a study found.
Researchers in Hong Kong used the territory's health care database to compare effects of PPIs and histamine H2 receptor antagonists (H2 blockers) in 63,397 adults treated with clarithromycin-based triple therapy, which combines a PPI and amoxicillin or metronidazole to eradicate H. pylori over seven days. Included patients were those who had received a prescription for this therapy from between 2003 and 2012, had not experienced treatment failure, and had not been diagnosed with gastric cancer within 12 months after therapy or gastric ulcer after therapy. The study was published online Oct. 31 by Gut.
Patients were monitored until they developed stomach cancer or died or until the study ended in December 2015. The average monitoring period lasted 7.5 years. During this time, 3,271 participants (5%) took PPIs, with an average duration of nearly three years, and 21,729 (34%) took H2 blockers. In all, 153 people (0.24%) developed stomach cancer after triple therapy during a median follow-up of 7.6 years. None tested positive for H. pylori at the time, but all had long-standing gastritis.
PPI use was associated with an increased stomach cancer risk (hazard ratio [HR], 2.44; 95% CI, 1.42 to 4.20), while H2 blocker use was not (HR, 0.72; 95% CI, 0.48 to 1.07). The risk increased with duration of PPI use (≥1 year: HR, 5.04 [95% CI, 1.23 to 20.61]; ≥2 years: HR, 6.65 [95% CI, 1.62 to 27.26]; ≥3 years: HR, 8.34 [95% CI, 2.02 to 34.41]). The adjusted absolute risk difference for patients taking PPIs was 4.29 excess stomach cancer cases (95% CI, 1.25 to 9.54) per 10,000 person-years. The average time between triple therapy and the development of stomach cancer was just under five years.
The observational study drew no firm conclusions about cause and effect, and PPIs are generally considered safe, the researchers said. Still, “Physicians should therefore exercise caution when prescribing long-term PPIs to these patients even after successful eradication of H. pylori,” the researchers concluded.